Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Taking Prednisone for Myasthenia gravis, breast cancer survivor. Weight gain, swelling in feet, dizziness. Is she succumbing to cancer?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
My mother in law is 84. Given her history (detailed below) and her failure to thrive, we are wondering if she might not be slowly succumbing to cancer.

She has a pace maker (implanted XXXXXXX 2010). Previous to the pace maker, she had a fib and extreme exhaustion. She had also lost about 10 pounds even though she was eating well. We thought once she had the pace maker, some of her exhaustion would subside and she would gain some of her weight back as she was never the least bit overweight to begin with - she is 5'9" and was always around 135 lbs. She never seemed to improve. She had a bout with pneumonia after the procedure and that, of course, set her back for awhile. She also complained of dizziness, although she's always had a tendency for this for many years, but her ENT told her it is exacerbated by her extreme weight loss. She continued to lose more weight and in Mar 2011, was hovering around 105 to 108.

She is also a breast cancer survivor (10yrs since treatment). She is monitored often for any reoccuring lumps. She has had some masses appear, but they were always declared scar tissue.

She is currenly being treated for myasthenia gravis (diagnosed in Sep 2011) with prednisone, which seems to have alleviated her MG symptoms. She has gained 10 pounds, but she is also having swelling in her feet and legs, which I think comprises some of her weight gain. She continues to eat very well.

She felt fairly well for about a month after a few weeks of rehab and the prednisone for the MG (nov-dec 2011), but now she seems to be back in decline. She has had a 2 week bout of diarrhea, a tooth infection and is now complaining of extreme dizziness which she says is debillitating. She is also experiencing increased swelling in her feet and legs despite the fact that she is taking lasix everyday. She seems to feel worse than ever. She does not complain of any nausea due to the dizziness, but she always seems to have an upset stomach. In the last month, she has had an ultrasound on her legs to rule out any blood clots, seen her GP about the swelling and dizziness which he prescribed lasix for the edema and ran some blood tests that indicated nothing new.

Over the last 18 months, she has had numerous ultrasounds, CT scans, chest xrays, and biopsies of lung masses that have not shown malignancy. Her previous GP told her she suspected my mother in law had cancer even though the biopsies showed nothing and none of the tests she has undergone has ever indicated it. She felt the myasthenia gravis may have been triggered by cancer. She also thought my mother in law would benefit from an anti depressant, but that only enraged my M-in-IL. She tossed the script in the trash.

She is naturally very stressed about getting old and losing her independence, but she continues to be able to conduct her affairs and is able to feed and dress herself. She can walk with a walker, but she is quite frail. She is so fiercely independent, we dare not speak to her own GP, a new one since we just moved her from her previous home last month, because if she ever found out, she would be extremely angry that we are going behind her back. She lives in a a nice XXXXXXX independent living facility but she does not want to participate in any activities as she says she always feels so bad.

Her neurologist has her tapering down her prednisone. She is currently down from 40mgs to 25mgs and the plan is for her to go to 10mgs and maintain. After her MG was diagnosed, she was the best we had ever seen her in 2 years. She had 5 weeks in a rehab facility along with the medication (oct 2011) and she was feeling fairly well. My husband and I moved her across country in late December, which she was anxious to do to be nearer to us, but has been in seemingly ill health ever since. Her current GP doesn't know what he can do for her. He can only say she needs to continue to follow up with the cardiologist and neurologist, but we feel no one has yet taken a complete holistic veiw of her. The neurologist looks at her MG issues, the cardiologist at her heart issues. Everything is being treated and tested, but she continues to feel very ill. I can't blame her new GP for not saying he suspects something much worse than the things they definitely know, but we would like to know what we might be dealing with here.

I also wanted to add, she is on cumadin and blood pressure medication. She does have high blood pressure which is well controlled by the medication.

We just don't understand if this is normal for some elderly people to feel ill ALL the time or if she may be succumbing to cancer which is very hard to detect. I guess we would like to know if the opinion might be a terminal situation as we would just focus on making her as comfortable as possible. If it is just depression and/or the beginning of dementia, we will look into how to best deal wtih that. I know you can't say for sure, but your honest opinion would be greatly appreciated.
Posted Tue, 8 May 2012 in Breast Cancer
Answered by Dr. Robert Galamaga 7 hours later
Hello and thank you for submitting your question.

Your question is a good one and I will work on providing you with some information and recommendations regarding what is going on.

It is almost impossible to determine if there is some microscopic cancer which is actively causing a progressive degree of decline in your mother. At the same time it is not unreasonable to consider the fact that this may be one of several reasons why she is experiencing the degree of failure to thrive you have noticed.

Other possible considerations include advancing dementia as well as depression. Obviously dementia and depression are very prevalent in the elderly population. Many patients in my practice who are advanced in age have benefitted from medication which increases the level of serotonin or norepinephrine in the body. it seems in your mother's case that she is somewhat resistant to this but this should be a topic of continued discussion.

A couple of other things to consider would be her activity level as well as the degree of interaction she has on a daily basis. It is important that she maintained a good amount of physical activity to maintain her level of conditioning. If she is not active it will be to a progressive Degree of musculoskeletal and mental decline. Also her diet should be evaluated. Possibly a dietitian could help optimize her daily dietary intake so that it can be sure that her diet is optimized for her mental and physical health.

I am guessing that she has had a thorough laboratory evaluation to look for other possible underlying causes of her failure to thrive. This would include hormone levels such as thyroid or possibly vitamin levels including vitamin B and vitamin D.

I know this is a very broad discussion and I am hoping that I'm giving you some good considerations. I thank you again for submitting your question. If you have additional follow-up concerns or clarifications I would be happy to discuss those here.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor